Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Mobile, AL

March 12, 2023Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 12, 2023, 5:40 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2023, 5:40 PM CDT (22:40 UTC)
Expired
Mar 12, 2023, 6:15 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 143 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

568 
WUUS54 KMOB 122240
SVRMOB
ALC023-025-122315-
/O.NEW.KMOB.SV.W.0041.230312T2240Z-230312T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
540 PM CDT Sun Mar 12 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Choctaw County in southwestern Alabama...
  Northern Clarke County in southwestern Alabama...

* Until 615 PM CDT.

* At 538 PM CDT, a severe thunderstorm was located 6 miles east of
  Toxey, or 10 miles south of Butler, moving east at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8807 3199 8767 3178 8774 3188 8822
      3200 8814 3199 8810 3200 8808
TIME...MOT...LOC 2238Z 275DEG 52KT 3194 8820 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RD
2 follow-up statements
832 
WWUS54 KMOB 122300
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
600 PM CDT Sun Mar 12 2023

ALC023-122309-
/O.CAN.KMOB.SV.W.0041.000000T0000Z-230312T2315Z/
Choctaw AL-
600 PM CDT Sun Mar 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOCTAW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3183 8800 3199 8795 3199 8767 3178 8774
TIME...MOT...LOC 2259Z 275DEG 55KT 3191 8782 

$$

ALC025-122315-
/O.CON.KMOB.SV.W.0041.000000T0000Z-230312T2315Z/
Clarke AL-
600 PM CDT Sun Mar 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL CLARKE COUNTY...

At 559 PM CDT, a severe thunderstorm was located 5 miles west of
Thomasville, moving east at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for large hail. People outside should move immediately to 
shelter inside a building. Stay away from windows.

&&

LAT...LON 3183 8800 3199 8795 3199 8767 3178 8774
TIME...MOT...LOC 2259Z 275DEG 55KT 3191 8782 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RD
583 
WWUS54 KMOB 122309
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
609 PM CDT Sun Mar 12 2023

ALC025-122318-
/O.EXP.KMOB.SV.W.0041.000000T0000Z-230312T2315Z/
Clarke AL-
609 PM CDT Sun Mar 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARKE COUNTY
WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3183 8800 3199 8795 3199 8767 3178 8774
TIME...MOT...LOC 2308Z 275DEG 52KT 3190 8772 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:02 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 12, 5:02 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
502 PM CDT Sun Mar 12 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...

Issued at 453 PM CDT Sun Mar 12 2023

Strong to severe thunderstorms remain possible across southeastern
MS into southwestern AL and the FL panhandle this evening. Several
supercell thunderstorms have developed over the past hour across
south-central MS with large hail being the primary hazard. KMOB
and KDGX VWP's continue to exhibit long, straight hodographs above
1km AGL with muted low level curvature. As mentioned earlier, this
hodograph shape with strong mid-level shear supports hail growth
and hail production in splitting supercells. This is particularly
the case considering these thunderstorms remain elevated with
around 1,000 to 1,500j/kg of MUCAPE. There does appear to be a
MUCAPE gradient oriented northwest to southeast over southwestern
AL, which is evident from radar imagery of a recent storm
weakening after moving into Clarke and Monroe Counties. Unless
some airmass modification occurs over the next couple hours, this
would suggest the better severe threat will remain to the west
across southern Choctaw County southward into Mobile/Baldwin
Counties, and points west into our southeastern MS Counties. As
the shortwave and associated surface cold front continues to push
east into the early to mid evening hours, expect coverage of
discrete to semi- discrete supercells and multi-cell clusters to
continue to increase and for storm intensity to increase as well
until MUCAPE values diminish in the hours following sunset.

In summary, strong to severe thunderstorms with the threat for
large hail upwards of golf ball size remains possible across
portions of southeastern MS into southwestern AL, and perhaps the
FL panhandle through early to mid evening. MM/25

&&

.PREV DISCUSSION... /issued 357 PM CDT Sun Mar 12 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday)
Issued at 244 PM CDT Sun Mar 12 2023

Showers and storms will continue to slide east across the area
through the mid evening hours for inland communities. Further to the
south (closer to the coast), showers and storms will continue to
develop and progress east through much of the evening. The HRRR has
the best handle on this afternoon's convection and continues to show
redevelopment across the coastal counties and Gulf waters well into
the pre-dawn hours on Monday. As we head into the overnight and
early morning hours, the main concern will switch from hail to
nuisance flooding as showers and storms repeatedly moves over the
same locations along the coastline. Only expecting another inch or
so of rain overnight along the coast, but this may be problematic
given the heavy rainfall that has already fallen today and the
saturated soils (especially for locations south of I-10).

A surface high begins to build into the region in the wake of the
cold front tonight and Monday. Subsequently, northerly winds will
usher in much drier air to inland communities overnight with PWATs
falling below a half inch. Cold air advection sets up after midnight
and temperatures steadily fall into the 40s across inland
communities while remaining in the 50s along the coast/beaches.
Temperatures will struggle on Monday in this pattern with highs only
rebounding into the low 60s inland with upper 60s at the beaches.

Spring Break Note: The HIGH RISK OF RIP CURRENTS remains in effect
through tonight for coastal Alabama and northwest Florida beaches
with surf remaining around 3-4 feet. The risk subsides to MODERATE
on Monday as northerly winds persist at the beaches. 07/mb

SHORT TERM...
(Monday night through Wednesday night)
Issued at 244 PM CDT Sun Mar 12 2023

An upper level northwest flow will dominate through the period
with surface high pressure building into the area. This will
maintain dry and cool conditions with precipitable water values of
0.5 inches or less as northerly winds advect cooler and drier air
into the region. This pattern will keep temperatures below
seasonal norms for this time of year. Lows Monday night will range
from the mid and upper 30s inland to mid 40s near the coast.
Tuesday night will feature the coldest temps with lows in the low
to mid 30s inland to mid 40s near the coast. Temps will be very
close to freezing over far northern areas which we will continue
to monitor for a possible freeze watch due to the warm conditions
we have experienced recently. Highs on Tuesday will only be in the
upper 50s and low 60s inland to low 60s near the coast. Wednesday
will be slightly warmer, in the low to mid 60s across the area.
/13

LONG TERM...
(Thursday through Sunday)
Issued at 244 PM CDT Sun Mar 12 2023

Surface high pressure will move east of the area on Thursday with
a southerly flow developing. Meanwhile upper ridging will build
over the area as an upper trough digs across the southwestern
states. This will allow moisture to increase ahead of an
approaching cold front. This front is expected to bring the next
chance of showers and storms to the area on Friday into Saturday.
Highs on Thursday and Friday will warm into the low to mid 70s
with another shot of cooler and drier air moving into the region
behind the front. /13

MARINE...
Issued at 244 PM CDT Sun Mar 12 2022

A moderate to strong onshore flow persists over the nearshore
and offshore coastal waters this afternoon as an outflow boundary
sits along the coast. Offshore flow will set-up later this
afternoon into this evening as a cold front dives south into the
marine area. Moderate to strong offshore flow will continue
through the early part of the week before subsiding by midweek. A
light to moderate onshore flow is expected to redevelop late in
the week with a gradual increase in winds by Friday. SCA
conditions persist over most of the marine area through Monday
morning. 07/mb

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      49  66  42  62  42  66  45  73 /  70   0   0   0   0   0   0   0
Pensacola   53  66  45  62  44  65  49  70 /  80   0   0   0   0   0   0   0
Destin      56  68  46  61  45  63  50  69 /  80   0   0   0   0   0   0   0
Evergreen   46  64  37  59  36  64  37  73 /  70   0   0   0   0   0   0   0
Waynesboro  44  63  37  58  36  64  38  73 /  40   0   0   0   0   0   0   0
Camden      44  61  35  57  34  62  36  72 /  50   0   0   0   0   0   0   0
Crestview   52  68  40  62  38  66  39  72 /  80   0   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday morning for ALZ265-266.

FL...High Rip Current Risk through Monday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ630>632-650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 12, 3:20 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Sun Mar 12 2023

ALZ052-MSZ067-076-122100-
Washington AL-Greene MS-Wayne MS-
320 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of central Washington,
southeastern Wayne and northeastern Greene Counties through 400 PM
CDT...

At 319 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of State Line, or 16 miles north of
Leakesville, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chatom, Tibbie, State Line and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 8870 3146 8870 3151 8804 3125 8804
TIME...MOT...LOC 2019Z 270DEG 45KT 3138 8863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RD
Special weather statement, Mar 12, 3:57 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
357 PM CDT Sun Mar 12 2023

ALZ052-053-055-056-059-262-122145-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
Washington AL-
357 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, east central Washington, southeastern Clarke,
northwestern Escambia and southwestern Conecuh Counties through 445
PM CDT...

At 356 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles north of McIntosh, or 13 miles southwest
of Jackson, moving east at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frisco City, Uriah, Excel and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3128 8813 3141 8810 3145 8728 3120 8728
TIME...MOT...LOC 2056Z 271DEG 49KT 3134 8802

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RD
Special weather statement, Mar 12, 4:22 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
422 PM CDT Sun Mar 12 2023

ALZ265-122200-
Mobile Coastal AL-
422 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact Dauphin Island through 500 PM
CDT...

At 421 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm capable of producing wind gusts to 40 mph and a
waterspout 7 miles east of Petit Bois Island, or 15 miles southwest
of Bayou La Batre, moving east at 25 mph.

HAZARD...Waterspouts and winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3025 8817 3026 8813 3030 8814 3028 8813
      3029 8813 3029 8812 3026 8812 3028 8811
      3025 8808 3024 8822 3023 8831
TIME...MOT...LOC 2121Z 261DEG 22KT 3020 8837

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Mar 12, 5:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
512 PM CDT Sun Mar 12 2023

ALZ056-059-060-FLZ201-203-205-122300-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
512 PM CDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of eastern Escambia,
southeastern Conecuh, Covington, northern Okaloosa, northeastern
Santa Rosa and north central Escambia Counties through 600 PM CDT...

At 512 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles southwest
of Red Level to near Pollard. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Opp, Brewton, Florala, Century, Flomaton, Baker, East
Brewton, River Falls, Castleberry, Jay, Laurel Hill, Lockhart, Heath,
Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3085 8639 3078 8668 3100 8736
      3139 8692 3139 8655 3135 8619 3100 8619
TIME...MOT...LOC 2212Z 284DEG 44KT 3127 8677 3099 8717

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Mar 12, 5:28 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
528 PM CDT Sun Mar 12 2023

ALZ052-053-055-122315-
Clarke AL-Monroe AL-Washington AL-
528 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
central Washington and central Clarke Counties through 615 PM CDT...

At 528 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Wagarville, or 10 miles east of
Chatom, moving east at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Monroeville, Jackson, Frisco City, Chatom, Peterman, Saint Stephens,
Wagarville, Leroy, Uriah, Tibbie and Excel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 8727 3135 8735 3132 8736 3127 8742
      3129 8771 3130 8771 3134 8834 3157 8833
      3161 8725
TIME...MOT...LOC 2228Z 264DEG 52KT 3142 8809

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 5:25 AM CDTSpecial Weather StatementMOBChoctaw35 min
Mar 12, 7:03 AM CDTSpecial Weather StatementMOBWilcox42 min
Mar 12, 8:26 AM CDTSpecial Weather StatementMOBButler49 min
Mar 12, 9:03 AM CDTSpecial Weather StatementMOBCrenshaw42 min
Mar 12, 1:01 PM CDTSpecial Marine WarningMOB59 min
Mar 12, 1:58 PM CDTSpecial Marine WarningMOB92 min
Mar 12, 3:20 PM CDTSpecial Weather StatementMOBWashington40 min
Mar 12, 3:47 PM CDTSpecial Marine WarningMOB43 min
Mar 12, 3:57 PM CDTSpecial Weather StatementMOBClarke48 min
Mar 12, 4:19 PM CDTSpecial Marine WarningMOB38 min
Mar 12, 5:12 PM CDTSpecial Weather StatementMOBCovington, Escambia48 min
Mar 12, 5:15 PM CDTSevere Thunderstorm WarningMOBChoctaw30 min
Mar 12, 5:28 PM CDTSpecial Weather StatementMOBMonroe, Washington47 min
Mar 12, 5:41 PM CDTSevere Thunderstorm WarningMOBCovington35 min
Mar 12, 6:30 PM CDTSpecial Weather StatementMOBWashington30 min
Mar 12, 6:41 PM CDTSpecial Weather StatementMOBCovington49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.